MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BCI® CAPNOCHECK® SLEEP CAPNOGRAPH/OXIMETER; ANALYZER, GAS, CARBON-DIOXIDE, GASEOUS-PHASE

SMITHS MEDICAL ASD, INC. BCI® CAPNOCHECK® SLEEP CAPNOGRAPH/OXIMETER; ANALYZER, GAS, CARBON-DIOXIDE, GASEOUS-PHASE
Catalog Number 9004051
Medical Device Problem Codes Overheating of Device (1437); Smoking (1585)
Health Effect - Clinical Codes No Patient Involvement (2645); No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is currently being evaluated; smiths medical will file a follow-up report detailing the results of the evaluation once it is completed.Device evaluation in progress.
 
Event or Problem Description
It was reported that a bci® capnocheck® sleep capnograph/oximeter was hot and smoking.The device's green power light did not function.No patient injury was reported.
 
Additional Manufacturer Narrative
One bci® capnocheck® sleep capnograph/oximeter was returned for investigation.Visual inspection of the device revealed that the tamper sticker had been removed and the battery was disconnected from the mainboard inside the device.Additionally, it was noted that the rechargeable battery was not a designated battery that smiths medical installs.During functional testing, the device was powered on with a test power supply and it was noted that the power/charge green indicator light did not power on.The device was opened and examined and it was observed that the heatsink was warmer than usual; however, no smoke was found escaping from the device.Further examination of the device found that the output voltage at the charging section of the main board was elevated which resulted in excessive voltage being delivered to the heatsink.The excess voltage at the heatsink caused the heatsink to overheat.Additionally, the switch output voltage at the regulator was too low to turn the device on with ac power and the battery was not charging.The observed missing tamper sticker and the non-smiths medical designated battery indicated that the device was tampered with by the user; therefore, investigation was unable to determine the root cause of the failed mainboard component.After device repair and recalibration, the device was found to pass all delivery, accuracy and functional tests.
 
Event or Problem Description
It was further reported that there was no patient or staff involvement when the reported issue occurred.

Brand Name
BCI® CAPNOCHECK® SLEEP CAPNOGRAPH/OXIMETER
Common Device Name
ANALYZER, GAS, CARBON-DIOXIDE, GASEOUS-PHASE
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6315691
Report Number3012307300-2017-00341
Device Sequence Number733202
Product Code CCK
UDI-Device Identifier10610586036873
UDI-Public10610586036873
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K970209
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number9004051
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/18/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/09/2017
Supplement Report FDA Received Date03/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1